Alert archive / California / River Flood Warnings in 2022

River Flood Warning 3, NWS Eureka, CA

December 30, 2022Humboldt County, California

NWS Eureka, CA issued this river flood warning at Dec 30, 2022, 3:44 PM PST for Humboldt County, California. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Dec 30, 2022, 3:44 PM PST (23:44 UTC)
Expired
Dec 31, 2022, 4:00 AM PST
In force
12 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 48 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mad River near Arcata (ARCC1). The gauge peaked at 22.15 ft at Dec 30, 2022, 11:00 PM PST.

actionminormoderate1015202512/3012/3101/01
Action stage
15 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11481000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

061 
WGUS46 KEKA 302344
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
344 PM PST Fri Dec 30 2022

...The National Weather Service in Eureka CA has issued a Flood 
Warning for the following rivers in California...

  Mad River near Arcata affecting Humboldt County.

For the Mad River...including Arcata...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 345 AM PST.

&&


CAC023-311145-
/O.NEW.KEKA.FL.W.0003.221230T2344Z-221231T1200Z/
/ARCC1.1.ER.221231T0645Z.221231T0800Z.221231T1025Z.NO/
344 PM PST Fri Dec 30 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Mad River near Arcata.

* WHEN...From this afternoon to late tonight.

* IMPACTS...At 22.0 feet, Significant flooding of portions of Mad 
  River Beach Road. Water may flow across roads to Tyee City. Flood 
  impacts will be aggravated by high tides and strong, onshore winds.

* ADDITIONAL DETAILS...
  - At 2:45 PM PST Friday the stage was 18.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 22.5 feet just after midnight
    tonight. It will then fall below flood stage just after
    midnight tonight.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    22.6 feet on 01/12/1959.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

JLW
1 follow-up statement
891 
WGUS86 KEKA 310921
FLSEKA

Flood Statement
National Weather Service Eureka CA
121 AM PST Sat Dec 31 2022

...The Flood Warning is extended for the following rivers in 
California...

  Russian River near Hopland affecting Mendocino County.

...The Flood Warning continues for the following rivers in 
California...

  Eel River at Fernbridge affecting Humboldt County.

...The Flood Warning is cancelled for the following rivers in 
California...

  Mad River near Arcata affecting Humboldt County.

For the Russian River...including Hopland...Minor flooding is 
forecast.
For the Mad River...including Arcata...Minor flooding is forecast.
For the Eel River...including Fernbridge, Scotia, Bridgeville, Fort 
Seward, Miranda...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/eka.

The next statement will be issued early this morning at 900 AM PST.

&&


CAC023-311030-
/O.CAN.KEKA.FL.W.0003.000000T0000Z-221231T0921Z/
/ARCC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
121 AM PST Sat Dec 31 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Mad River near Arcata.

* ADDITIONAL DETAILS...
  - At 12:45 AM PST Saturday the stage was 21.7 feet.
  - Forecast...The river is expected to drop quickly this morning
    and then slowly drop below monitor stage by 1am Monday.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4086 12407 4088 12415 4095 12413 4096 12405


$$

CAC045-312130-
/O.EXT.KEKA.FL.W.0002.000000T0000Z-231231T1800Z/
/HOPC1.1.ER.221231T0152Z.221231T1000Z.221231T1425Z.NO/
121 AM PST Sat Dec 31 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Russian River near Hopland.

* WHEN...Until late this morning.

* IMPACTS...At 18.0 feet, Flooding of Highway 222 near Ukiah. 
  Secondary roads in low-lying areas will be flooded in the Hopland, 
  Ukiah, and Talmage areas.

* ADDITIONAL DETAILS...
  - At 12:45 AM PST Saturday the stage was 18.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:45 AM PST Saturday was 18.0 feet.
  - Forecast...The river will rise to 18.1 feet early this
    morning. It will then fall below flood stage this morning. It
    will continue to fall to 5.2 feet by early Monday afternoon.
    It will rise to 7.2 feet Monday evening. It will then fall to
    5.3 feet late Tuesday evening. It will then rise again but
    remain below flood stage.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    18.2 feet on 03/09/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304


$$

CAC023-312130-
/O.EXT.KEKA.FL.W.0001.221231T1300Z-230101T0100Z/
/FRNC1.1.ER.221231T1308Z.221231T1700Z.221231T2340Z.NO/
121 AM PST Sat Dec 31 2022

...FLOOD WARNING NOW IN EFFECT FROM EARLY THIS MORNING TO LATE THIS 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Eel River at Fernbridge.

* WHEN...From early this morning to late this afternoon.

* IMPACTS...At 22.0 feet, The western half of the Eel Delta may be 
  completely flooded, especially if at or above this level for an 
  extended period of time. This includes areas northwest of Loleta 
  and Cannibal Island Road. A Special Action Advisory is being 
  issued to all owners of livestock in low-lying areas of the Eel 
  River Delta. Owners of livestock should take appropriate action to 
  protect their animals.

* ADDITIONAL DETAILS...
  - At 12:15 AM PST Saturday the stage was 14.7 feet.
  - Forecast...The river is expected to rise above flood stage
    early this morning to a crest of 21.4 feet late this morning.
    It will then fall below flood stage late this afternoon.
  - Flood stage is 20.0 feet.
  - Flood History...This crest compares to a previous crest of
    21.3 feet on 01/18/2016.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4052 12418 4058 12435 4069 12427 4063 12421
      4058 12412


$$

MKK

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 30, 2:31 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 30, 2:31 PM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
231 PM PST Fri Dec 30 2022

.SYNOPSIS...Moderate to heavy rain will occur across Northwest
California through Saturday morning. In addition, gusty west-
southwest winds will impact ridges and coastal headlands this
evening. Otherwise, dry weather is anticipated Sunday, followed by
additional periods of wet stormy weather next week.

&&

.DISCUSSION...One or more inches of rain have occurred across
much of Del Norte, Humboldt, and Trinity Counties Friday morning
and afternoon due to a pronounced zone of westerly moisture flux
spreading east across the coast of NWRN CA. In addition, 40-60 kt
westerly flow at 925 mb was promoting gusty winds across exposed
ridges and coastal headlands. The strong low-level westerlies and
associated moisture flux will diminish this evening as a low/mid-
level wave exits east of the region. However, a deeper upper wave
will materialize offshore late tonight and aid in intensifying
rainfall rates across much of Mendocino and Lake Counties late
tonight through Saturday morning. That wave will then move onshore
Saturday afternoon/evening, and then exit east Saturday night.
Rainfall will come to an end as that takes place, with drying and
clearing forecast to occur Sunday morning. Moist antecedent soil
conditions combined with robust radiational cooling will support
valley fog development Sunday morning, followed by cool
temperatures and mainly clear skies across much of NWRN CA Sunday
afternoon.

Relatively pleasant weather occurring Sunday will be short-lived
as another upper wave and associated surface front move across the
region on Monday. Those features will support another round of
rain, though rates are not expected to be as high as
Friday/Saturday. Additional upper troughing is then forecast to
occur over the NERN PAC Tuesday and Wednesday, and possibly
Thursday and Friday. More rain will be probable as a result across
NWRN CA, which could lead to flooding impacts across rivers,
small streams, and urban areas.

&&

.AVIATION...Moderate to occasional heavy rain has been creating
IFR visibilities at all terminals today. Ceilings have been
rapidly fluctuating around as well with the rain intensity
changes, but should settle down to IFR tonight as mixing
diminishes. Also, low level wind shear with a compact surface low
is forecast for KACV and KUKI til about 4-6 PM today. IFR
conditions at all terminals should start to improve through the
day on Saturday after shallow moist air mixes out and drier
northerlies develop.

&&

.MARINE...A compact low pressure system will bring a brief bout
of gale force SW wind gusts this afternoon from mostly south of
Cape Mendocino. Northerly winds will increase on Saturday, with
gale gusts up to 35 kt possible south of Cape Mendocino. Winds
will decrease by Sunday morning, however seas will remain elevated
due to a combination of westerly swell and lingering short period
northerly wind waves, particularly south of Cape Mendocino. A
brief lull of lighter winds and lower seas are forecast Sunday
night before southerly winds and westerly swell increases with the
next storm system. An active storm track across the NE Pacific
will likely bring additional rounds of strong winds and elevated
seas all of next week.

&&

.HYDROLOGY...An atmospheric river will impact Northwest
California through Saturday morning. Rainfall totals will range
from 4 to 7 inches across west-southwest facing terrain, while
valleys and coastal plains experience totals from 2 to 4 inches.
Heavy rainfall will increase the potential for urban and small
stream flooding. In addition, rapid rises will be probable on
rivers, with flood stage expected to be reached on the Eel River
at Fernbridge, and the Russian River near Hopland during Saturday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through Saturday morning for CAZ101>106-108>114.

     Wind Advisory until 7 PM PST this evening for CAZ104-106-
     108-110-111-113>115.

     Flood Watch through Saturday afternoon for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 2 AM PST Sunday for PZZ450-455.

     Gale Warning until 5 PM PST this afternoon for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 30, 2:04 PM PST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
204 PM PST Fri Dec 30 2022

CAZ101>103-105-109-112-312215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
204 PM PST Fri Dec 30 2022

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-108-110-111-113-114-312215-
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-
204 PM PST Fri Dec 30 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-312215-
Southern Lake-
204 PM PST Fri Dec 30 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-312215-
Northern Trinity-
204 PM PST Fri Dec 30 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 30, 2:03 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
203 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     NON-TSTM WND DMG 3 SSW LAYTONVILLE       39.63N 123.54W
12/30/2022                   MENDOCINO          CA   DEPT OF HIGHWAYS

            TREE DOWN ACROSS BRANSCOMB ROAD.

&&

RPA
Local storm report, Dec 30, 2:05 PM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
205 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FLOOD            3 NNE LOLETA            40.67N 124.20W
12/30/2022                   HUMBOLDT           CA   LAW ENFORCEMENT

            EEL RIVER DR. AND HOOKTON RD. CLOSED DUE TO
            FLOODING OF THE HOOKTON SLOUGH.

&&

RPA
Local storm report, Dec 30, 2:43 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
243 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       KNEELAND                40.75N 123.98W
12/30/2022  E3.50 INCH       HUMBOLDT           CA   DEPT OF HIGHWAYS

            ROCK SLIDE BLOCKING ONE LANE OF FRESHWATER
            ROAD NEAR KNEELAND.

&&

RPA
Local storm report, Dec 30, 2:46 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
246 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       5 WNW REDWOOD VALLEY    39.30N 123.29W
12/30/2022  E4.50 INCH       MENDOCINO          CA   DEPT OF HIGHWAYS

            ROCKSLIDE ON HIGHWAY 101 BETWEEN WILLITS AND
            REDWOOD VALLEY. ROCKS INTO TWO OF THE FOUR
            LANES.

&&

RPA
Local storm report, Dec 30, 3:32 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
332 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLOOD            2 S WESTHAVEN-MOONSTONE 41.01N 124.09W
12/30/2022                   HUMBOLDT           CA   DEPT OF HIGHWAYS

            CRANNELL ROAD CLOSED DUE TO FLOODING.

&&

RPA
Local storm report, Dec 30, 3:35 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
335 PM PST FRI DEC 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HEAVY RAIN       3 NW WILLOW CREEK       40.91N 123.72W
12/30/2022  E4.50 INCH       HUMBOLDT           CA   DEPT OF HIGHWAYS

            ACTIVE LANDSLIDE ACROSS ONE LANE OF HIGHWAY
            299 WEST OF WILLOW CREEK.

&&

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 12:06 AM PSTSmall Craft AdvisoryEKA68 hr
Dec 30, 2:59 AM PSTGale WarningEKA14 hr
Dec 30, 9:13 AM PSTAreal Flood AdvisoryEKAHumboldt16 hr
Dec 30, 9:21 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Trinity15 hr
Dec 30, 9:29 AM PSTRiver Flood WarningEKAHumboldt47 hr
Dec 30, 12:16 PM PSTAreal Flood AdvisoryEKAHumboldt, Lake, Mendocino, Trinity12 hr
Dec 30, 3:40 PM PSTRiver Flood WarningEKAMendocino20 hr

Nearby

River Flood Warnings in California, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.